Skip to content
Omnikalc

FOUR score for coma

Rate eye response, motor response, brainstem reflexes and respiration from 0 to 4 each, a coma scale that still works in intubated patients.

Updated on
Your inputs

Results

FOUR score (0 to 16)

12

Clearly impaired consciousness

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

The FOUR score (Full Outline of UnResponsiveness) was developed by Eelco Wijdicks and colleagues at the Mayo Clinic and published in 2005. It was designed for patients in intensive care, where the Glasgow coma scale has two weaknesses: the verbal score cannot be tested in intubated patients, and the scale says nothing about brainstem reflexes or breathing.

The four components

Each is scored from 4 (best) to 0 (worst).

Eye response (E)

  • 4: eyelids open or opened, tracking or blinking to command
  • 3: open but not tracking
  • 2: closed, open to a loud voice
  • 1: closed, open to pain
  • 0: remain closed with pain

Motor response (M)

  • 4: thumbs-up, fist or peace sign on command
  • 3: localizes to pain
  • 2: flexion response to pain
  • 1: extension response to pain
  • 0: no response or generalized myoclonus status

Brainstem reflexes (B)

  • 4: pupil and corneal reflexes present
  • 3: one pupil wide and fixed
  • 2: pupil or corneal reflexes absent
  • 1: pupil and corneal reflexes absent
  • 0: pupil, corneal and cough reflexes absent

Respiration (R)

  • 4: not intubated, regular breathing
  • 3: not intubated, Cheyne-Stokes breathing
  • 2: not intubated, irregular breathing
  • 1: breathes above the ventilator rate
  • 0: breathes at the ventilator rate or apnea

The total runs from 0 to 16.

What it adds to the Glasgow scale

  • Eye tracking and blinking to command pick up a locked-in syndrome, which the Glasgow scale can miss.
  • Hand signs test command following without speech.
  • A fixed dilated pupil is a warning sign of brain herniation.
  • Breathing patterns and ventilator triggering give information on brainstem function.

A score of 0 in all four parts is the clinical pattern of brain death, but brain death is a formal diagnosis with its own legal procedure and must never be concluded from a score.

Example

A patient whose eyes open to a loud voice (E2), who localizes to pain (M3), has normal pupil and corneal reflexes (B4) and breathes on their own with a Cheyne-Stokes pattern (R3) scores 12.

Limits

There are no official severity bands; the calculator’s labels only describe where a score sits on the scale. Sedation, paralysis and eye swelling affect several items. As with every coma scale, the trend over repeated exams matters more than one value.

Frequently asked questions

What does FOUR stand for?

Full Outline of UnResponsiveness.

Is FOUR better than the Glasgow scale?

It adds brainstem reflexes and breathing and works in intubated patients; many units use both.

What is the maximum FOUR score?

16, with 4 points in each of the four components.

Does a FOUR score of 0 mean brain death?

It matches the clinical pattern, but brain death requires formal testing.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.